Forum

baclofen :(

i have been taking around 6 10mg tabs of baclofen per day now for the past year, i started on a lower dose gawds 14 yrs ago? i have had to up the dosage because well, the arent working anymore, i dont want to go up anymore because they do make your legs more than useless if you do. I use a rollie at home , sometimes my wheelie if i am having a real bad day, can anyone suggest anything else- i tried the tonic water and surprisingly it worked for me- i cant say i adore the taste but- it worked

Anyone got any ideas?i am apparently now SPMS even though personally i dont think i have gotten THAT bad, still on the DMDs and neuro prescribed LDN

its driving me nuts- i may as well be popping smarties * rolls eyes*

ta muchly :slight_smile:

One for the MS Nurse/GP. It sounds like you are an old hand and so know you can’t mess around with the dosage without someone keeping an eye on you. I took Baclofen for a couple of years for spasticity, in the end I weaned myself off it as I prefer to have tight legs rather than ones that buckle from time to time. Like most drugs it becomes less effective over time. You should get some useful posts as there are a number of users, so this reply will nudge you up a bit. All the best, Peter

Yes, try and wean yourself off the baclofen. And if you are taking a high dose d3 - make sure you are also taking magnesium as well - just google vitamin d3-magnesium ms for more info. The LDN should help with some of the spasticity/pain and fatigue. l have been spms for 31 yrs and l also use Sativex - which helps - especially at night. When l tried baclofen/tizanidine it turned me into a weak and wobbly legged and feeble -brained blob. Thankfully, my GP saw the adverse effects in time - otherwise l would have been a full-time wheelchair user.

Hi Anon

I agree about the baclofen, I do take it but if I up the dose anymore

it makes me so weak, but it does just take the edge off for me, so I

am inclined to stick with it at the moment.

I have seen some folks on here take quinine as well, and that has

improved the situation for them.

Have a word with your gp or ms nurse to see what they suggest.

Pam x

Hi I used to have severe spasticity and spasms in my legs and arms, so took baclofen way back in 1999. I was told to work out the best dose for me. As you say, too much and it makes your legs give way.

I was up to 70mg at highest. I now take 30mg and still get some foot spapms. When I tried to increase it, I would swallow my tongue at night and wet myself!

I have a friend who has Spastic Paraplegia and she is in the process of having a baclofen pump put into her spine. She says she has been told this will make the baclofen more effective, by going exactly where it is needed, whereas tablets travel all around the body and are not as good. She was told that only 2 - 7% of the balcofen does a good job, when taken orally.

I also take quinine at night for restless legs…300mg…the maximum dose. I do still suffer with restless legs though.

luv Pollx

Hi,

Baclofen weakened my legs so changed to tizanidine, they made me tired, so now I take a mixture of both.

Neuro told me to work it out tiz morn and evening and baclofen midday. Just struggled round supermaarket hanging onto trolley.

Get weird dreams with tizanidine - not night terrors as mentioned in side effects, but quite entertaining ones. ha.

Jen x

Just to add a bit of balance to the debate, I am a big fan of Baclofen. I’m on 6x10mg a day, although I’m considerably less disabled than you. I have never had the “weakness” side-effect, and know I’d be in a right state, if I attempted to wean myself off. If I even forget a dose, I think I’m having a relapse, as I have such trouble and discomfort with my legs! Tolerance, or reduction in effectiveness, is not a big issue with baclofen. It has recently started to be less effective for me, but I’m afraid I attribute that to the march of the disease - spasticity getting worse - rather than to the drug no longer being as good. I am one of the people who was put on quinine as well. This is not really a recognized first-line treatment for MS. I think my GP did it more out of desperation, than anything. Nevertheless, to my amazement, I’ve been much better since starting, and have reduced my intake of painkillers drastically. Not only do I get far fewer cramps in bed, so a much better night, but daytime foot pain, that nobody seemed able to explain or fix, has been much reduced too. I’m guessing the pain was always some type of cramp, although it’s not A cramp, just a cramp-like pain. Really very pleased with the quinine, but the news has not been broken to the neuro yet - I suspect he will not approve (I often get caught in the crossfire like this, between GP and neuro, but I will take any combination that works, regardless whether neuro approves or not). The only downside is I can no longer enjoy my favourite tipple of gin and tonic. Quinine is potentially fatally toxic, even in comparatively small overdose, so drinks flavoured with quinine (tonic and bitter lemon) are out, unless I decide to skip the tablet. The gin is still fine - just can’t put tonic with it. Tina x